Some cancer treatments, such as radiation and the use of targeted therapies known as EGFR inhibitors (such as Tarceva), can cause skin reactions that range from mild to severe. When severe, these rashes can be painful and debilitating
Skin reactions related to lung cancer treatment
- Severely dry skin
- Nail alterations (i.e. splitting)
- Hair abnormalities (such as thinning, loss, excessive growth of eyelashes and eyebrows)
Practical tips to prevent and manage skin reactions
- Even before the rash shows, switch to mild soaps and use a good sensitive skin moisturizer on the body and face.
- If you feel self conscious about the rash, invest in a good moisturizing cover-up.
- Try using baby oil spray to get areas on your back that you can’t reach.
- Some over-the-counter antihistamines might help relieve itchiness.
After getting the rash there are two ways doctors try to control it: steroid creams and antibiotic pills.
Talk to your doctor as soon as you start seeing the rash—do not assume you have to try to deal with it on your own. If you get a rash, your oncologist may recommend a dermatologist to discuss options for treating it. There are things that can help, and you should not wait until it is painful or interferes with your activities before taking action.